Dissociation of erythema and p53 protein expression in human skin following UVB irradiation, and induction of p53 protein and mRNA following application of skin irritants
Healy, Eugene, Reynolds, Nicholas J., Smith, Martin D., Campbell , Christine, Farr, Peter M. and Rees, Jonathan L. (1994) Dissociation of erythema and p53 protein expression in human skin following UVB irradiation, and induction of p53 protein and mRNA following application of skin irritants. Journal of Investigative Dermatology, 103, (4), 493-499. (doi:10.1111/1523-1747.ep12395637). (PMID:7930673).
Full text not available from this repository.
The mechanisms mediating the varied effects of ultraviolet radiation (UVR) on human skin are unclear, although a relationship between erythema and DNA damage is suggested by photosensitivity in xeroderma pigmentosum. Increased p53 expression in response to UVR is thought to reflect direct DNA damage, but recent evidence indicates that UVR also activates membrane and cytosolic signal transduction pathways. In this study, we have investigated the relationship between erythema and p53 induction following UVB and whether this p53 response is specific to UVR. p53 protein expression was determined by immunocytochemistry using the monoclonal antibody DO7, and p53 mRNA expression was examined by non-isotopic in situ hybridization. Incremental doses of UVB were administered to the lower back of eight subjects. Immunostaining revealed that p53 positive nuclei were significantly increased 8 h after suberythemogenic doses of UVB (79 +/- 12), compared to normal unirradiated skin (8 +/- 6, p < 0.0005), but no change in p53 mRNA was seen. Higher UVB doses, which resulted in moderate erythema, resulted in a similar or greater induction of p53 protein. Indomethacin (1% w/v), applied immediately after UVB irradiation, significantly inhibited UVB erythema at 8 h in six subjects (p < 0.005), but did not reduce p53 immunostaining. Dithranol (1 microgram/microliter, n = 8), sodium dodecylsulphate (5%, n = 4), and retinoic acid (0.5%, n = 4), applied for 48 h, caused erythema, significantly increased p53 protein levels (p < 0.05), and also increased p53 mRNA. Our results show that in human skin, UVB-induced p53 elevation can be dissociated from erythema and skin irritants can also induce p53 protein. The induction of p53 mRNA by irritants but not UVR suggests different mechanisms of action.
|Alternative titles:||Dissociation between p53 and erythema in human skin: effect of UVB and skin irritants|
|Keywords:||dithranol, immunocytochemistry, in situ hybridization, western blotting|
|Subjects:||R Medicine > RL Dermatology|
|Divisions:||Faculty of Medicine > Infection, Inflammation and Immunity
|Date Deposited:||16 Mar 2012 09:46|
|Last Modified:||16 Mar 2012 10:39|
|Contributors:||Healy, Eugene (Author)
Reynolds, Nicholas J. (Author)
Smith, Martin D. (Author)
Campbell , Christine (Author)
Farr, Peter M. (Author)
Rees, Jonathan L. (Author)
|RDF:||RDF+N-Triples, RDF+N3, RDF+XML, Browse.|
Actions (login required)